Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 25, NWS Des Moines, IA

October 1, 20194 counties in Iowa

NWS Des Moines, IA issued this tornado warning at Oct 1, 2019, 4:58 PM CDT for 4 counties in Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2019, 4:58 PM CDT (21:58 UTC)
Expired
Oct 1, 2019, 5:30 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 39 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

393 
WFUS53 KDMX 012158
TORDMX
IAC049-121-153-181-012230-
/O.NEW.KDMX.TO.W.0025.191001T2158Z-191001T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
458 PM CDT Tue Oct 1 2019

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southwestern Polk County in central Iowa...
  Northeastern Madison County in south central Iowa...
  Southeastern Dallas County in central Iowa...
  Northwestern Warren County in south central Iowa...

* Until 530 PM CDT.
    
* At 458 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Winterset, moving northeast at 35 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Jordan Creek Town Center around 520 PM CDT.
  West Des Moines, Clive and Norwalk around 530 PM CDT.

Other locations impacted by this tornadic thunderstorm include Walnut
Woods State Park, Bevington, Spring Hill, Martensdale, Patterson,
Cumming, Badger Creek State Park and Winterset-Madison County
Airport.

This includes the following highways...
 Interstate 35 between mile markers 57 and 72.
 Interstate 80 between mile markers 121 and 124.
 Interstate 235 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4129 9399 4139 9403 4162 9378 4141 9357
TIME...MOT...LOC 2158Z 231DEG 29KT 4138 9392 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Donavon
2 follow-up statements
061 
WWUS53 KDMX 012207
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
507 PM CDT Tue Oct 1 2019

IAC049-121-153-181-012230-
/O.CON.KDMX.TO.W.0025.000000T0000Z-191001T2230Z/
Polk IA-Madison IA-Dallas IA-Warren IA-
507 PM CDT Tue Oct 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHWESTERN POLK...NORTHEASTERN MADISON...SOUTHEASTERN DALLAS AND
NORTHWESTERN WARREN COUNTIES...
    
At 507 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Avenue Of The Saints Event Center, or 9
miles southwest of Norwalk, moving northeast at 30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  West Des Moines and Norwalk around 530 PM CDT.

Other locations impacted by this tornadic thunderstorm include Walnut
Woods State Park, Bevington, Spring Hill, Martensdale, Patterson,
Cumming and Badger Creek State Park.

This includes the following highways...
 Interstate 35 between mile markers 57 and 72.
 Interstate 80 between mile markers 121 and 125.
 Interstate 235 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4133 9389 4142 9396 4162 9378 4141 9357
TIME...MOT...LOC 2207Z 233DEG 27KT 4140 9384 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Donavon
405 
WWUS53 KDMX 012229
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
529 PM CDT Tue Oct 1 2019

IAC049-121-153-181-012238-
/O.EXP.KDMX.TO.W.0025.000000T0000Z-191001T2230Z/
Polk IA-Madison IA-Dallas IA-Warren IA-
529 PM CDT Tue Oct 1 2019

...THE TORNADO WARNING FOR SOUTHWESTERN POLK...NORTHEASTERN
MADISON...SOUTHEASTERN DALLAS AND NORTHWESTERN WARREN COUNTIES WILL
EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened and no longer 
appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for central and
south central Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Polk and Warren counties.

LAT...LON 4133 9389 4142 9396 4162 9378 4141 9357
TIME...MOT...LOC 2228Z 231DEG 29KT 4150 9368 

$$

Donavon

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Oct 1, 3:00 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 1, 3:00 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
300 PM CDT Tue Oct 1 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 300 PM CDT Tue Oct 1 2019

Abbreviated discussion with convection now intensifying and
tornado watch in place. Surface boundary is currently stalled
across central Iowa and over the Des Moines metro area. This
boundary is quite shallow and is beginning to lift slowly back to
the north as the next surge of theta-e advection arrives and large
scale overrunning occurs with the 850 mb boundary lagging well
behind over northwest IA. The primary concern is an initial
tornado threat near the boundary where increasing low level shear
and good vortex stretching potential is in place with 0-3 km CAPE
values near 200 J/kg. In addition, these more organized cells will
have the capability of very heavy rainfall with PWAT values in
excess of 2 inches and warm cloud depths near 14.7 kft. Lesser
activity produced 1.75 inches of rain over northern Iowa this
morning in 45 minutes. These concerns are amplified considering
the Des Moines metro is with in the threat region. The greatest
threat period will be through 8 pm with the severe weather threat.
The greatest rainfall band of 3 to 5 inches with potential higher
amounts may occur across portions of Marion, Warren, Madison,
Polk and Jasper counties.

The activity will diminish by mid to late evening and eventually
evolve into a light rain/drizzle and possibly local fog event
overnight into Wednesday morning. Another round of showers and
storms are possible by Wednesday afternoon as the primary short wave
lifts through the region. High pressure will arrive Thursday into
early Friday. Still monitoring the potential for some frost Thursday
night and will focus on this region more once the current weather
passes. The next round of storms arrives late Friday into Saturday
as return flow arrives. High pressure will again follow with cooler
and drier conditions to follow into early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1239 PM CDT Tue Oct 1 2019

Thunderstorms will become widespread later this afternoon and
evening before diminishing from north to south overnight. In
addition, widespread IFR/LIFR cigs will spread over the state
along with lower vsbys due to fog with likley periods of light
precipitation persisting into Wed morning. Boundary over central
Iowa will settle south overnight as well with all locations
switching to a northerly wind.

&&

.HYDROLOGY...
Issued at 300 PM CDT Tue Oct 1 2019

Reference Discussion section for heavy rain forecast thoughts.
Expect flash flooding potential especially in urban areas later
this afternoon and early evening with heavy rainfall rates
expected. Latest RFC forecasts are maintaining mainstem streams
below flood stage. That still may change locally in areas
downstream of heavier rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-092>096.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Oct 1, 3:03 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
303 PM CDT Tue Oct 1 2019

IAZ048>050-057>062-070>075-081>086-092>096-022015-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
303 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch and River Flood Watches are in effect for
portions of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

A few strong thunderstorms will be possible through this evening.
Hail or gusty winds are the main threats along with isolated
tornadoes. Torrential rainfall and the potential for flash
flooding are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible late Friday into Saturday.
The severe threat is low at this time.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

IAZ097-022015-
Davis-
303 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk of severe storms for this afternoon into
tonight. Large hail, damaging wind or an isolated tornado will all
be possible. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible late Friday into Saturday.
The severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

IAZ004>007-015>017-023>028-033>039-044>047-022015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-
303 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch and River Flood Watches are in effect for
portions of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

A few strong thunderstorms will be possible through this evening.
Hail or gusty winds are the main threats along with isolated
tornadoes. Torrential rainfall and the potential for flash
flooding are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible late Friday into Saturday.
The severe threat is low at this time.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

In the hours before

Local storm report, Oct 1, 4:11 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             ORIENT                  41.20N 94.42W
10/01/2019  E1.00 INCH       ADAIR              IA   PUBLIC

            DIME TO QUARTER SIZED HAIL, SMALL TWIGS
            BROKEN IN STREET.

&&
Local storm report, Oct 1, 4:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             3 ENE ORIENT            41.22N 94.36W
10/01/2019  E1.75 INCH       ADAIR              IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:08 AM CDTSpecial Weather StatementDMXSac22 min
Oct 1, 2:38 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas14 min
Oct 1, 3:18 AM CDTSpecial Weather StatementDMXHumboldt27 min
Oct 1, 6:25 AM CDTSpecial Weather StatementDMXCerro Gordo35 min
Oct 1, 7:18 AM CDTSpecial Weather StatementDMXCerro Gordo42 min
Oct 1, 3:53 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union52 min
Oct 1, 4:20 PM CDTTornado WarningDMXAdair, Madison, Union40 min
Oct 1, 4:37 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union53 min
Oct 1, 5:10 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union50 min
Oct 1, 5:18 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren42 min
Oct 1, 5:25 PM CDTSevere Thunderstorm WarningDMXAdair, Adams24 min
Oct 1, 5:41 PM CDTSpecial Weather StatementDMXPolk64 min
Oct 1, 5:44 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall46 min
Oct 1, 5:53 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer31 min
Oct 1, 5:53 PM CDTTornado WarningDMXJasper38 min
Oct 1, 6:43 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama47 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.